Alert archive / Illinois / Special Weather Statements in 2017

Special Weather Statement, NWS St. Louis, MO

May 20, 2017Fayette County, Marion County, Illinois

NWS St. Louis, MO issued this special weather statement at May 20, 2017, 6:52 AM CDT for Fayette County, Marion County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2017, 6:52 AM CDT (11:52 UTC)
Expired
May 20, 2017, 7:30 AM CDT
In force
38 min
Issued by
NWS St. Louis, MO

Counties Fayette County, IL, Marion County, IL

The radar

The Evansville,IN radar (KVWX), 120 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

202 
WWUS83 KLSX 201152
SPSLSX

Special Weather Statement
National Weather Service St Louis MO
652 AM CDT SAT MAY 20 2017
 
ILZ065-070-201230-
Marion IL-Fayette IL-
652 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND FAYETTE COUNTIES UNTIL
730 AM CDT...

At 651 AM CDT, automated weather reporting equipment reported strong 
thunderstorms along a line extending from near Patoka to near Odin. 
Movement was north at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Salem, Vandalia, Centralia, St. Elmo, Sandoval, Central City, Odin,
Kinmundy, Brownstown, Patoka, Farina, Omega, Stephen Forbes Station,
Shobonier, Fairman, Wrights Corner, Avena, Tonti, La Clede and
Junction City.

This includes the following highways...
 Interstate 70 in Illinois between exits 63 and 76.
 Interstate 57 in Illinois between exits 109 and 135.

LAT...LON 3880 8870 3847 8895 3848 8912 3874 8915
      3922 8909 3922 8881 3891 8881 3891 8869
TIME...MOT...LOC 1151Z 188DEG 59KT 3879 8911 3859 8902 

$$

Tilly

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this special weather statement went out at May 20, 3:43 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 20, 3:43 AM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
343 AM CDT Sat May 20 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 343 AM CDT Sat May 20 2017

As individual storms move northward this morning MCS continues to
track east, exiting forecast area by midday. Then will see
redevelopment as surface low lifts northward through Iowa, dragging
cold front through forecast area late this afternoon/evening. Storms
to finally taper off after midnight tonight.

As for temperatures today, since we are starting out cooler than
originally forecast, in the upper 40s to mid 60s, went close to
guidance or even a degree or two lower for highs due to cloud cover
and precipitation. Only fly in ointment is as surface low lifts
northward today, it will lift stalled warm front back north through
region, so if clouds thin out, even a little, temps could be warmer
than we are forecasting. For now have highs in the 70 to 80 degree
range. Lows tonight will be in the upper 40s to upper 50s.

Byrd

.LONG TERM...  (Sunday through Friday)
Issued at 343 AM CDT Sat May 20 2017

(Sunday through Monday)

Period begins with the cdfnt well east of the CWA with the sfc low
in central WI and the sfc ridge building into the region.

Behind the fnt, a much cooler sfc ridge will build into the region
for Sun. This ridge will keep the area dry with temps struggling to
reach the 70s. While deeper mixing is still expected, have trended
slightly cooler on Sun due to expected cool 850 mb temps. Mon shud be
slightly warmer with 850mb trof moving ewd allowing slightly warmer
temps into the region. However, did not go too warm with clouds
expected to spread into the area and a leading s/w bringing precip
to the area.

(Tuesday through Friday)

Mdls begin the period in fairly good agreement. By the middle of
next week, differences appear, tho mainly timing issues. After the
leading s/w mentioned above pulls ewd out of the region, a fast
moving clipper system is expected to move into the area.

With the region under persistent NW flow and a strong sfc ridge
likely settling south of the region, expect temps to be well below
seasonal avg for much of next week.

Tilly

&&

.AVIATION...  (For the 06z TAFs through 06z Saturday Night)
Issued at 1213 AM CDT Sat May 20 2017

Main TAF concern will be convective trends overnight into
Saturday. We continue to track a convective line across
southwestern MO. This line will attempt to lift east/northeast
overnight, but will likely weaken as it lifts north of a front
which has sunk south of all terminals. Showers and storms will be
likely at all terminals overnight, but reductions to IFR will
likely be fairly brief. Outside of convection, an IFR or low-end
MVFR deck has built into the terminals. This deck is ragged and
locally augmented by rainfall, but expect it to slowly lift north
out of all terminals through the early to mid morning hours as
the warm front lifts northward. After a brief lull in the
convective activity later this morning, expect additional
thunderstorms to develop along the synoptic cold front this
afternoon.

SPECIFICS FOR KSTL:
Main TAF concern will be convective trends. Line of storms across
southwestern MO will lift northward overnight, although likely
weakening as it lifts north of a front that lies across south-
central MO. These showers/storms will bring reductions in vsbys,
perhaps to IFR at times. Outside of convection, an IFR/low-end
MVFR deck has built in. This deck should hold firm until the
convection moves in around 09Z, before lifting through Saturday
morning. Another round of showers/storms will then develop along
the synoptic cold front Saturday afternoon.

KD

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     78  55  70  52 /  70  50   5   5
Quincy          73  50  64  47 /  50  20   5   5
Columbia        72  49  67  48 /  50  10   5   5
Jefferson City  73  50  69  49 /  60  10   5   5
Salem           80  58  70  50 /  80  60   5   5
Farmington      76  55  71  48 /  80  50   5   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 20, 4:45 AM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
445 AM CDT Sat May 20 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
445 AM CDT Sat May 20 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

A few severe thunderstorms are possible on Saturday, mainly across
portions of southern Illinois.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather or rainfall
amounts over two inches to the National Weather Service.

Tilly

In the hours before

Special weather statement, May 20, 1:35 AM CDT, 5 hours 17 minutes before
Special Weather Statement
National Weather Service St Louis MO
135 AM CDT SAT MAY 20 2017

ILZ065-070-200715-
Marion IL-Fayette IL-
135 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARION AND SOUTHEASTERN
FAYETTE COUNTIES UNTIL 215 AM CDT...

At 134 AM CDT, Doppler radar was tracking a strong thunderstorm near
Salem, moving north at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Salem, Kinmundy, Farina, Omega, Stephen Forbes Station, Iuka, St.
Peter, Alma, Cartter and Brubaker.

This includes Interstate 57 in Illinois between exits 127 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3849 8875 3854 8897 3888 8890 3884 8869
      3858 8870
TIME...MOT...LOC 0634Z 195DEG 14KT 3859 8884

GKS
Special weather statement, May 20, 5:33 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service St Louis MO
533 AM CDT SAT MAY 20 2017

ILZ058-059-099-100-MOZ061-063-201115-
Madison IL-Macoupin IL-Greene IL-Jersey IL-St. Louis MO-
St. Charles MO-
533 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENE...
NORTHWESTERN MADISON...SOUTHERN MACOUPIN AND EASTERN JERSEY COUNTIES
IN SOUTHWESTERN ILLINOIS...NORTHEASTERN ST. CHARLES AND NORTHEASTERN
ST. LOUIS COUNTIES IN EAST CENTRAL MISSOURI UNTIL 615 AM CDT...

At 533 AM CDT, Doppler radar was tracking a strong thunderstorm over
West Alton, moving north at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Florissant, Alton, Godfrey, Wood River, Bethalto, Jerseyville, Black
Jack, Gillespie, Spanish Lake, East Alton, Brighton, Bunker Hill,
Benld, Roxana, Hartford, Elsah, Shipman, Wilsonville, West Alton and
Portage Des Sioux.

This also includes  Confluence State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3877 9015 3883 9036 3930 9033 3912 8971
TIME...MOT...LOC 1033Z 200DEG 43KT 3889 9022

GKS
Special weather statement, May 20, 5:43 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service St Louis MO
543 AM CDT SAT MAY 20 2017

ILZ064-069-100-101-201130-
St. Clair IL-Bond IL-Madison IL-Clinton IL-
543 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLINTON AND SOUTHERN
BOND COUNTIES IN SOUTH CENTRAL ILLINOIS...MADISON AND NORTHERN ST.
CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS UNTIL 630 AM CDT...

At 542 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Millstadt to O'Fallon to Germantown.
Movement was northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Belleville, Granite City, O'Fallon, East St. Louis, Collinsville,
Edwardsville, Fairview Heights, Cahokia, Swansea, Glen Carbon,
Shiloh, Wood River, Highland, Troy, Bethalto, Maryville, Mascoutah,
Greenville, Pontoon Beach and Centreville.

This includes the following highways...
 Interstate 70 in Illinois between exits 21 and 45.
 Interstate 55 in Illinois between exits 23 and 33.
 Interstate 64 in Illinois between exits 9 and 27.

This also includes  Horseshoe Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3853 8950 3853 8992 3844 9017 3846 9019
      3847 9019 3892 9004 3895 8967 3887 8926
TIME...MOT...LOC 1042Z 204DEG 82KT 3851 9012 3860 8988 3858 8956

GKS
Special weather statement, May 20, 6:52 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service St Louis MO
652 AM CDT SAT MAY 20 2017

ILZ065-070-201230-
Marion IL-Fayette IL-
652 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND FAYETTE COUNTIES UNTIL
730 AM CDT...

At 651 AM CDT, automated weather reporting equipment reported strong
thunderstorms along a line extending from near Patoka to near Odin.
Movement was north at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Salem, Vandalia, Centralia, St. Elmo, Sandoval, Central City, Odin,
Kinmundy, Brownstown, Patoka, Farina, Omega, Stephen Forbes Station,
Shobonier, Fairman, Wrights Corner, Avena, Tonti, La Clede and
Junction City.

This includes the following highways...
 Interstate 70 in Illinois between exits 63 and 76.
 Interstate 57 in Illinois between exits 109 and 135.

LAT...LON 3880 8870 3847 8895 3848 8912 3874 8915
      3922 8909 3922 8881 3891 8881 3891 8869
TIME...MOT...LOC 1151Z 188DEG 59KT 3879 8911 3859 8902

Tilly

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:23 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Lincoln, Montgomery, Warren52 min
May 19, 9:57 PM CDTRiver Flood WarningLSXGasconade, Montgomery13 days
May 20, 9:56 AM CDTRiver Flood WarningLSXCole56 hr
May 20, 11:43 AM CDTRiver Flood WarningLSXLincoln38 hr
May 20, 11:59 AM CDTRiver Flood WarningLSXRalls3 days
May 20, 12:30 PM CDTRiver Flood WarningLSXLincoln4 days
May 20, 3:23 PM CDTRiver Flood WarningLSXCallaway, Osage7 days
May 20, 3:23 PM CDTRiver Flood WarningLSXGasconade, Montgomery7 days
May 20, 1:35 AM CDTSpecial Weather StatementLSXMarion40 min
May 20, 5:33 AM CDTSpecial Weather StatementLSXMadison42 min
May 20, 5:43 AM CDTSpecial Weather StatementLSXBond, Madison47 min
May 20, 10:42 AM CDTRiver Flood WarningLSXBrown3 days

Nearby

Special Weather Statements in Illinois, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.